Kansas, 2010

Tornadoes and Hail in Kansas, September 14, 2010

September 14, 2010 · NWS GLD · 16 events in 4 counties and zones

A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts and several tornadoes in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts and several tornadoes in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 4:43 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 14, 4:43 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2010

.DISCUSSION...
220 PM MDT TUE SEP 14 2010

TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER
ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND
EAST OF THE CWA.

NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED)
CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION.
SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI-
STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT
EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION.
INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE
SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR
SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z)
GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS
THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN
RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT
FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE
ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH
MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY
DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO
THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE
LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO
NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD
FRONT SLATE IN HERE VERY LATE TONIGHT.

THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE
MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR
A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT,
PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW
TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING
OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A
DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE
CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO
THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC
MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S
SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO
THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS
OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE
CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER
60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO
MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S.

FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT
ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS
SUPPORTED BY THE HPC. STAY TUNED.

05
&&

.AVIATION...
534 PM MDT TUE SEP 14 2010

FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON
COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD
AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT
KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR
KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR
LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR
KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z
BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE
PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE
PERIOD WITH FEW-SCT MID LEVEL CLOUDS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 14, 9:31 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT TUE SEP 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT
OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY
MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE
WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 14, 4:58 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 14 2010

COZ090-150030-
YUMA COUNTY-
558 PM MDT TUE SEP 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF COPE...OR
14 MILES WEST OF JOES...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3966 10280 3978 10280 3986 10250 3957 10234
      3956 10281 3966 10281
TIME...MOT...LOC 2358Z 265DEG 22KT 3962 10290

024
Local storm report, Sep 14, 5:36 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M58 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ
Local storm report, Sep 14, 5:48 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     6 E JOES                39.66N 102.57W
09/14/2010  M76 MPH          YUMA               CO   MESONET

            MEASURED BY CWOP SITE

&&

FOLTZ

The radar

The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Sherman

When
September 14, 6:20 PM MST
Where
Sherman County, 10.73 mi NNE of Kanorado Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -101.910

Thunderstorm Wind, Cheyenne

When
September 14, 8:00 PM CST
Where
Cheyenne County, 16.21 mi SW of St Francis Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -102.010

A center pivot was overturned. Tops of trees that were six to eight inches in diameter were blown off. Two and a half inches of rain fell with damage to nearby corn crops.

Hail, Cheyenne

When
September 14, 8:00 PM CST
Where
Cheyenne County, 16.21 mi SW of St Francis Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.580, -102.010

Tornado, Sherman

When
September 14, 7:05 PM MST to 7:11 PM MST
Where
Sherman County, 9.73 mi N of Ruleton to 8.5 mi NW of Goodland Arpt
Rating
EF0
Path length
2.53 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.470, -101.860

Off duty NWS employee reported a large cone tornado which became rain-wrapped.

Thunderstorm Wind, Sherman

When
September 14, 7:26 PM MST
Where
Sherman County, 11.17 mi N of Goodland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.530, -101.670

Hail, Sherman

When
September 14, 7:30 PM MST
Where
Sherman County, 2.14 mi NNW of Goodland Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.400, -101.710

Thunderstorm Wind, Sherman

When
September 14, 7:32 PM MST
Where
Sherman County, Goodland Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

Broken tree limbs were reported just west of the airport near the fairgrounds.

Hail, Sherman

When
September 14, 7:52 PM MST
Where
Sherman County, 0.53 mi E of Edson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.330, -101.540

Reported at the Edson, Kansas exit (Exit 27) on Interstate 70 by a Kansas State Trooper.

Hail, Thomas

When
September 14, 9:14 PM CST
Where
Thomas County, 0.69 mi S of Brewster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -101.380

Hail, Thomas

When
September 14, 9:15 PM CST
Where
Thomas County, 0.69 mi N of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -101.380

Tornado, Thomas

When
September 14, 9:35 PM CST to 9:37 PM CST
Where
Thomas County, 4.06 mi NE of Brownville to 4.42 mi NE of Brownville
Rating
EF0
Path length
0.92 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.223, -101.298

A brief tornado was reported by a storm chaser. The tornado remained over open fields with no known damage.

Thunderstorm Wind, Thomas

When
September 14, 9:39 PM CST
Where
Thomas County, 5.36 mi E of Brownville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.180, -101.250

Siding on the east side of a house was damaged.

Hail, Thomas

When
September 14, 9:52 PM CST
Where
Thomas County, 5.53 mi ESE of Brownville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -101.250

Tornado, Thomas

When
September 14, 9:55 PM CST to 9:56 PM CST
Where
Thomas County, 9.96 mi ESE of Brownville to 10.61 mi ESE of Brownville
Rating
EF0
Path length
0.65 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
39.149, -101.168

The tornado remained over open fields with no known damage.

Hail, Logan

When
September 14, 10:18 PM CST
Where
Logan County, 2.68 mi W of Monument
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.100, -101.070

Hail, Logan

When
September 14, 10:32 PM CST
Where
Logan County, 4.34 mi E of Monument
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.110, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253410, 253484, 253485, 253478, 253481, 253411, 253482, 253412, 253414, 253415, 253479, 253483, 253416, 253480, 253417, 253418.